Oklahoma, 2019

Tornadoes and Damaging Wind in Oklahoma, May 23 to 24, 2019

May 23 to 24, 2019 · NWS OUN · 6 events in 3 counties and zones

Isolated supercells that developed in the Texas Panhandle and moved into far northwestern Oklahoma with tornadoes and wind reported on the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated supercells that developed in the Texas Panhandle and moved into far northwestern Oklahoma with tornadoes and wind reported on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 23, 6:40 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 23, 6:40 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
740 PM CDT Thu May 23 2019

.UPDATE...
Adjusted / reduced PoPs through Friday morning.

&&

.DISCUSSION...
Convection has been slow to move out of the panhandle this
evening. Expectation is still for this line of storms to move
eastward through much of Oklahoma, though some uncertainty exists
as to how far east the line will make it. Tightened up PoPs to be
more in line with current radar trends and CAMs.

&&

.PREV DISCUSSION... /issued 628 PM CDT Thu May 23 2019/

AVIATION...
Current expectation is for panhandle storms to approach KWWR after
06Z. Any eastward progression of storms from there is much more
uncertain, so left mention out of the rest of the TAF sites.
Marginal llws may affect KPNC as surface winds weaken overnight.
MVFR to IFR ceilings are expected to build in overnight, then
slowly lift tomorrow.

Day

PREV DISCUSSION... /issued 325 PM CDT Thu May 23 2019/

DISCUSSION...
A warm front across far northern Oklahoma is making decent
progress to the north this afternoon. Slightly better development
has occurred along the front over the past few hours, especially
across northwest Oklahoma where mid-level temperatures are
slightly cooler. Farther west, the boundary is nearly stationary
across parts of the Texas Panhandle where better convective
development is occurring. Further development will occur through
the late afternoon and evening, especially in the Panhandles, as a
trough lifts northeast across the southern and central Rockies.
Storms should eventually move into parts of western Oklahoma and
perhaps western north Texas during the evening and overnight. At
this time, it appears the current Flood Watch highlights the area
with the greatest risk of flooding.

Overall, the southern Plains will remain in southwest flow
through the holiday weekend, with a mid level ridge over the
southeastern United States. Models suggest a minor wave will skirt
the Panhandles late Saturday with perhaps a better wave
approaching late Sunday into early Monday. With this, storms
should mainly develop to our west during the afternoon and impact
western and northern Oklahoma during the evening and overnight.

A more significant trough will approach the southern and central
Plains around Tuesday of next week. Severe storms and heavy
rainfall will be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  81  68  81 /  40  30  30  20
Hobart OK         69  81  66  81 /  50  50  50  30
Wichita Falls TX  73  85  69  84 /  20  20  30  20
Gage OK           61  75  63  80 /  60  50  50  40
Ponca City OK     70  80  69  80 /  50  60  30  30
Durant OK         72  85  69  85 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Friday afternoon for OKZ004>012-014>017-021.

TX...None.
&&

14/30
Hazardous weather outlook, May 23, 7:15 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
815 PM CDT Thu May 23 2019

OKZ004>048-050>052-TXZ083>090-250115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
815 PM CDT Thu May 23 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms across parts of
western and northern Oklahoma. There is also a slight risk of
severe thunderstorms across southwest and parts of central
Oklahoma and a small portion of western north Texas.

Storms in the panhandles are expected to advance into western
Oklahoma this evening. Flooding, large hail, and damaging winds
are the primary concern. Isolated tornadoes are also possible,
primarily across far northwestern Oklahoma.

.Heavy Rainfall and Flooding...
Additional rainfall may cause flooding due to saturated soils
across the region and any residual flooding ongoing from rainfall
earlier this week. The highest risk for additional heavy rainfall
and flooding is across west central and northwest Oklahoma this
evening and overnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
western and northern Oklahoma should prepare for severe weather
operations Tuesday evening into the overnight hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There is a risk of severe thunderstorms across parts of northern
and western Oklahoma Friday as well as Saturday. The most likely
time for severe storms on Friday will be during the afternoon into
the evening.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 23, 6:43 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
743 PM CDT Thu May 23 2019

OKZ004-009-240115-
Harper OK-Ellis OK-
743 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Harper and
northwestern Ellis Counties Until 815 PM CDT...

AT 740 PM CDT, a severe thunderstorm with a history of producing
tornadoes was located 6 miles northeast of Lipscomb in the eastern
Texas panhandle, moving northeast at 40 MPH. If this storm maintains
its intensity it will move into far western Ellis county around 8
pm and warnings will likely be issued.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3662 10000 3676 9982 3623 9979 3621 10000
TIME...MOT...LOC 0040Z 240DEG 34KT 3632 10022

30

The radar

The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Ellis

When
May 23, 7:47 PM CST to 7:51 PM CST
Where
Ellis County, 6.27 mi NNW of Catesby to 7.24 mi N of Catesby
Rating
EF3
Path length
1.8 mi
Path width
1,500 yd
Continued into
Harper, Ok (OUN)
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
36.574, -100.003

This tornado developed in Lipscomb County Texas and moved through Beaver County (see Storm Data entries from the NWS Amarillo in the Texas and Oklahoma panhandles) before moving into northwest Ellis County. This tornado was surveyed by meteorologists from both the NWS Norman and Amarillo.

Immediately after moving into Ellis County, a home and outbuilding were completely destroyed. An extended cab pickup truck in a carport at this home was blown 0.3 of a mile northeast with some pieces of the truck found over one half mile northeast of the home. Numerous power poles were snapped both north-south along the county line and east-west along county road 30.

The tornado continued to move northeast and into Harper County southwest of Laverne.

Tornado, Harper

When
May 23, 7:51 PM CST to 7:58 PM CST
Where
Harper County, 9.33 mi SSW of Laverne to 5.48 mi SSW of Laverne
Rating
EF2
Path length
4 mi
Path width
1,500 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.593, -99.984

This tornado developed in Lipscomb County Texas and moved through Beaver and Ellis Counties in Oklahoma before moving into southwestern Harper County. The tornado broke numerous power poles and damaged trees as it moved northeast, crossing US Highway 412/State Highway 3, and dissipated about one mile north of the highway to the southwest of Laverne.

Tornado, Harper

When
May 23, 8:32 PM CST to 8:33 PM CST
Where
Harper County, 5 mi W of Buffalo
Rating
EFU
Path length
0.5 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
36.830, -99.720

An Oklahoma City television storm chaser observed a tornado estimated to be about 5 miles west of Buffalo. No damage was reported.

Tornado, Harper

When
May 23, 8:43 PM CST to 8:44 PM CST
Where
Harper County, 6 mi SW of Laverne
Rating
EFU
Path length
0.5 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
36.649, -99.977

Spotters observed a tornado from a second storm southwest of Laverne. No damage was noted that could be distinguished as independent from the initial tornado in the area, therefore the location of this tornado was estimated.

Tornado, Harper

When
May 23, 9:42 PM CST to 9:47 PM CST
Where
Harper County, 12.1 mi N of Selman to 13.51 mi N of Selman
Rating
EF1
Path length
2 mi
Path width
150 yd
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.975, -99.498

An Oklahoma City television storm chaser observed a tornado from 10:42 to 10:47 pm CDT in far northeastern Harper County. An outbuilding was destroyed and numerous trees were downed on a ranch. The tornado dissipated before reaching the state line.

Thunderstorm Wind, Woodward

When
May 24, 12:18 AM CST
Where
Woodward County, Fort Supply
Measured
53 kt (61 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.570, -99.570

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyThe tornado archive for Oklahoma, 2019Warnings in Oklahoma, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829978, 829981, 829983, 842620, 829986, 827716.